Thunderstorm Wind, Elko
- When
- July 17, 4:09 PM PST to 5:09 PM PST
- Where
- Elko County, 1.79 mi SSW of West Wendover
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.726, -114.093
Station (UP994) Ola, Elevation 4408 ft.
High pressure system situated over the four corners created the monsoonal patterns that brought in more moisture to help produce isolated/dry thunderstorms as PWAT values and instability was elevated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
High pressure system situated over the four corners created the monsoonal patterns that brought in more moisture to help produce isolated/dry thunderstorms as PWAT values and instability was elevated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 17, 1:27 PM PST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 227 PM PDT Wed Jul 17 2024 .SYNOPSIS...Robust upper ridge remains anchored over the western U.S. into early next week and adequate subtropical moisture under the ridge will allow for afternoon showers and thunderstorms to be present across much of the forecast area as well. A gradual warming trend will also be present with daytime highs creeping into the mid 90s to low 100s by this weekend. && .SHORT TERM...Tonight through Thursday Night Robust upper ridge remains situated across the western U.S. and Canada with high pressure centered over the four corners area. Meanwhile, an upper low begins to build over the Gulf of Alaska with south-southwesterly flow situated over the forecast area. Adequate sub tropical moisture also persists, which has resulted in afternoon shower and thunderstorm production today with progs advertising PWAT values between 0.50" and 0.75". Showers and thunderstorms will weaken and dissipate thru this evening with dry and fair weather expected tonight under clearing skies. Overnight low temperatures will mostly be in the 50s. Overall, similar weather is expected for Thursday as the synoptic pattern remains unchanged though PWATs are indicated to increase as high as 0.90" for some locales by the afternoon. Another round of diurnally driven showers and thunderstorms is expected with activity expanding in areal coveragte across central Nevada. Humboldt County looks to reamin mostly dry. Storm modes will again be a mix of dry and wet with dry thunderstorms more apparent mid day before transitioning to mostly wet later in the afternoon. With PWAT values around 0.90", wetting rains are certainly possible under stronger storms. The main threats however will be lightning and gusty outflow winds of 45+ mph. Showers and thunderstorms again weaken and dissipate thru Thursday evening with dry and fair weather overnight. Look for daytime high temperatures in the upper 80s to upper 90s with overnight lows mostly in the 50s. && .LONG TERM...Friday through next Wednesday Heat related concerns and afternoon thunderstorms are the focus of the long term forecast through next Wednesday. An upper level high pressure center and associated ridge will continue to retrograde westward Friday over the western CONUS. Heat risk will become an issue by the weekend as the system stagnates over much of the western CONUS. This will be the catalyst for the persistent hot pattern over the region through next Wednesday. A large upper level trough sporting a tight pressure gradient will begin to swing southward into the Pacific NW from western Canada signaling a potential change in weather pattern by the end of the work week. Convective chances will vary over the forecast period beginning Friday with convective chances for portions of Nye, White Pine, and Elko counties. Chances become more widespread over the weekend as heat induced forcing will tap into what moisture exists over the Silver State for convective chances for the majority of the CWA excluding Humboldt county. While the heat remains into the next work week chances for thunderstorms become more confined to mainly northeastern Elko county, and the southern extents of the CWA over Nye and White Pine counties. QPF probabilities remain low for un-elevated locations in the area signaling mostly dry thunderstorms associated with these convective chances. Heat risk will be a major concern especially for Humboldt county and northwest portions of Elko county this weekend and into next week with highs reaching into the 100’s Saturday through Tuesday. Plan to take action to reduce time outdoors, drink plenty of water, and remain in air-conditioned buildings. This heat could begin to abate Tuesday and Wednesday as the upper level trough to the north begins to push the persistent high pressure system to the east. && .AVIATION...VFR conditions are expected today. Better chances for shower and thunderstorm activity exists for KEKO and KELY (10% to 30%) this afternoon, while gusty afternoon winds will be the concern for KWMC, KBAM, and KTPH. In and around the thunderstorm activity, gusty outflow winds up to 40+ knots, blowing dust, lightning, and brief heavy rainfall will be the primary threats. Storms are expected to weaken by the late evening hours. Outside of storms, breezy winds from the W-SW at 10-15 knots with gusts up to 25-30 knots possible. Wind gust concerns die down later this evening along with thunderstorm chances for all terminals. Variable light winds overnight with few clouds over eastern and central Nevada will continue into Thursday morning. && .FIRE WEATHER...Upper level ridge encompasing the western U.S. and a high pressure center situated over the four-corners region maintain control of the weather into early next week. South to southwest flow continues over the region with isolated to scattered showers thunderstorms forecast each afternoon across much of the forecast area with zone 437 being the exception as mostly storm free condtions look to prevail. Storm modes will be generally mixed dry and wet as indicated by the latest moisture progs. Winds will be mostly light with modest afternoon breezes though convective outflows to 40+ mph are expected under any thunderstorm activity. Do not believe critical fire weather conditions will be met at anytime thru the period, though elevated risk primarily due to lightning and gusty thunderstorm outflows will certainly be in place. A warming trend will also continue as the upper level ridge persists over the western U.S. Temperatures widespread in the mid 90s or hotter will be present by this weekend with some locales reaching into the low 100s, particularly across zone 437. && .LKN Watches/Warnings/Advisories... None. && 92/99/99/92
Special Weather Statement
National Weather Service Elko NV
232 PM PDT Wed Jul 17 2024
NVZ031-172200-
Northern Elko County NV-
232 PM PDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELKO COUNTY THROUGH
300 PM PDT...
At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Montello, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 11440 4139 11443 4150 11412 4129 11410
TIME...MOT...LOC 2132Z 260DEG 18KT 4135 11434
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
250 PM PDT Wed Jul 17 2024
NVZ033-039-172215-
Southeastern Elko County NV-South Central Elko County NV-
250 PM PDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ELKO COUNTY THROUGH
315 PM PDT...
At 250 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Currie, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
White Horse Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4028 11425 4035 11449 4066 11432 4062 11408
TIME...MOT...LOC 2150Z 202DEG 35KT 4039 11432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
316 PM PDT Wed Jul 17 2024
NVZ039-172245-
South Central Elko County NV-
316 PM PDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 345
PM PDT...
At 316 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Clover Valley, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4060 11492 4070 11503 4083 11486 4075 11472
TIME...MOT...LOC 2216Z 228DEG 15KT 4070 11494
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
358 PM PDT Wed Jul 17 2024
NVZ038-172330-
Southwest Elko County NV-
358 PM PDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 430
PM PDT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spring Creek, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 11559 4077 11568 4088 11553 4084 11543
TIME...MOT...LOC 2258Z 220DEG 16KT 4076 11559
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
429 PM PDT Wed Jul 17 2024
NVZ033-035-039-180000-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
429 PM PDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES THROUGH 500 PM PDT...
At 429 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lages Junction, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern White
Pine and southeastern Elko Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3999 11443 4005 11458 4028 11446 4019 11422
TIME...MOT...LOC 2329Z 208DEG 21KT 4009 11447
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
502 PM PDT Wed Jul 17 2024
NVZ034-038-180030-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
502 PM PDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 530
PM PDT...
At 502 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lamoille, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamoille.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 11541 4077 11562 4095 11548 4088 11526
TIME...MOT...LOC 0002Z 209DEG 19KT 4079 11548
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BSThe Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
Station (UP994) Ola, Elevation 4408 ft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189483.